Tennessee, 2016

Drought in Tennessee, August 1 to 23, 2016

August 1 to 23, 2016 · NWS OHX · 4 events in 4 counties and zones

Despite widespread and major flooding that affected northern Middle Tennessee during July 2016, a lack of significant rainfall across southern portions of Middle Tennessee from June and continuing through July led to severe (D2) drought conditions into August 2016 across some counties close to the Alabama border. Effects of the drought were generally minor and limited to agricultural interests.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Despite widespread and major flooding that affected northern Middle Tennessee during July 2016, a lack of significant rainfall across southern portions of Middle Tennessee from June and continuing through July led to severe (D2) drought conditions into August 2016 across some counties close to the Alabama border. Effects of the drought were generally minor and limited to agricultural interests. Drought conditions improved through the month as more significant rainfall spread across the southern counties of Middle Tennessee, and by the end of August 2016 no counties in the NWS Nashville county warning area were in the severe (D2) drought category per the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 31, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1152 PM CDT SUN JUL 31 2016

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Ongoing showers and thunderstorms from late afternoon have
dissipated around the area, and mainly lingering showers exist off
to the west of the mid state. Most model guidance suggests only
isolated chances for precip will continue overnight, but the HRRR
has some decent convection developing in the northwest later this
evening and the NAM shows a weak signature over the Plateau. Kept
in mention of slight chance pops overnight for the entire area, but
again the better chances look to be over the northwest and over
the Plateau. Other than those pop adjustments, just matched grids
with current obs trends into the overnight hours. Rest of the
forecast looks good.

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR conditions expected for the next couple of hours before MVFR
to IFR cigs/vis develop once again. Lowest of the mid-state
terminals should be KCSV again with IFR cigs/vis for several hours
around daybreak before everyone improves back to VFR for the rest
of Monday. Winds will be light to calm overnight and become more
westerly Monday afternoon, though light.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Unger
Hazardous weather outlook, Jul 31, 4:40 AM CST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
540 AM CDT SUN JUL 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-011100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
540 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HURLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Maury

When
August 1, 12:00 AM CST to August 9, 12:00 AM CST
Where
Maury forecast zone
Reported by
Drought Monitor
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought, Giles

When
August 1, 12:00 AM CST to August 9, 12:00 AM CST
Where
Giles forecast zone
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Drought, Coffee

When
August 1, 12:00 AM CST to August 23, 12:00 AM CST
Where
Coffee forecast zone
Reported by
Drought Monitor
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Grundy

When
August 1, 12:00 AM CST to August 23, 12:00 AM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657034, 657035, 657036, 657037.